Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 170, NWS Goodland, KS

July 12, 2001Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2001, 7:09 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 2001, 7:09 PM CDT (00:09 UTC)
Expired
Jul 12, 2001, 8:15 PM CDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:30 PM CDTThunderstorm Wind 52 EBird City, KSMetal grain bin blown onto road.
Jul 12, 7:42 PM CDTThunderstorm Wind 61 EWheeler, KS
Jul 12, 8:08 PM CDTThunderstorm Wind 54 MGoodland, KS
Jul 12, 8:18 PM CDTHail 1Goodland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 130010
SVRGLD

KSC023-181-130115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS
  NORTHERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 815 PM CDT(715 PM MDT)

* AT 709 PM CDT(609 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHEAST OF
  BIRD CITY TO 15 MILES SOUTHWEST OF ST. FRANCIS...OR FROM 12 MILES
  SOUTHEAST OF BENKELMAN TO 15 MILES SOUTHWEST OF ST. FRANCIS...
  MOVING SOUTHEAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHEELER AT 715 PM CDT
  BIRD CITY AT 755 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 
MPH OR MORE CAN BE EXPECTED WITH THIS STORM. HEAVY RAIN CAN ALSO BE 
EXPECTED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOUo ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

$$

LAT...LON 3976 10204 3949 10204 3950 10140 4001 10141
          3987 10177

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:25 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 12, 3:25 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU JUL 12 2001

CHALLENGES ARE THE EXTENT OF TSRA COVERAGE TONIGHT AND SAT NIGHT.

MODELS SIMILAR BUT I THINK AVN DEPICTS EXITING 50H S/W OVER E KS
BEST. WILL LEAN THAT WAY.

50H HTS HAVE RISEN IN LAST 24 HRS ABOUT 20M AND RIDGE LINE HAS
SHIFTED WEST. HOWEVER STILL PLENTY OF MOISTURE AT ALL LEVELS. THAT
WITH HEATING AND SLIGHT CAA ALOFT BEHIND EXITING S/W IS KEY TO 40 TO
60 POPS TONIGHT. SOME SEVERE POSS BUT THINK BEST CHANCE FOR THAT IS
IN FAR EAST CO. AFTER END TSRAS BY MIDNIGHT COMBINATION OF VERY
MOIST BOUNDARY LAYER...LIGHT EAST WINDS AND INCREASING STABILITY
ABOVE THINK LOW CLOUDS AND AREAS OF FOG LIKELY EVERYWHERE IN CWA.
LITTLE CHANGE IN TEMPS FROM LAST NIGHT.

FRI WILL GO A LITTLE ABOVE GUID ON TEMPS (IN UPPER 80S) BASED ON
FEWER CLDS AS RIDGE LINE STABILIZES TO WEST AND CENTER BEGINS TO
ANCHOR IN NE NM. ALSO NEAR OR SLIGHTLY BELOW POPS GUID.

FRI NIGHT SLIGHTLY COOLER AS SLIGHTLY DRIER AIR AND LESS CLDS OVER
AREA. WINDS REMAIN LIGHT. LOW TEMPS NEAR 60 MANY AREAS EXCEPT EAST.
20 PERCENT OR LESS POPS.

SAT AND SAT NIGHT LITTLE CHANGE IN TEMPS AS UPPER HIGH INITIALLY
REMAINS ANCHORED IN NE NM THEN AXIS OF RIDGE BEGINS TO SLOWLY MOVE
TO EAST. MODELS SHOW STRONG S/W RUNS THRU RIDGE FROM WEST LATE SAT
SO WILL GO ABOVE GUID ON POPS MOST AREAS SAT NIGHT. LOTS OF MONSONAL
MOIST IN AREA BY THEN AS UNDER WSW FLOW ALOFT.

WILL KEEP FIRST 4 DAYS OF EXTENDED THE SAME AS RIDGE MOVES NE AND
STRENGTHENS DURING DAY MON. HOWEVER HAVE ADDED CH TSRAS ON THU AS
RIDGE BEGINS TO FLATTEN/WEAKEN.

.GLD...NONE.

RJC

In the hours before

Local storm report, Jul 12, 5:36 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    10 N STRATTON             NE   75 MPH TSTM GUST
07/12/01   HITCHCOCK                      GUSTS COULD BE STRONGER
                                          THAN 75 MPH. REPORTED
                                          BY STORM SPOTTER.
Local storm report, Jul 12, 5:46 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    10 N STRATTON             NE   1 INCH HAIL
07/12/01   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 12, 6:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    4 E ATWOOD                KS   60 MPH TSTM GUST
07/12/01   RAWLINS                        NEAR ZERO VISIBILITY ON
                                          HIGHWAY 36 FOUR MILES
                                          EAST OF ATWOOD.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 12, 7:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    2 SW ATWOOD               KS   60 MPH TSTM GUST
07/12/01   RAWLINS                        LOW VISIBILITY DUE TO
                                          BLOWING DUST. REPORTED
                                          BY STORM SPOTT_ER.
Local storm report, Jul 12, 7:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    ATWOOD                    KS   WIND DAMAGE
07/12/01   RAWLINS                        1 INCH TREE LIMBS AND
                                          OTHER DEBRIS BLOWING
                                          AROUND. THICK DUST CLOUD.
                                          REPORTED BY STORM SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:16 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas59 min
Jul 12, 7:19 PM CDTSevere Thunderstorm WarningGLDSherman56 min
Jul 12, 8:15 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace60 min
Jul 12, 8:43 PM CDTSevere Thunderstorm WarningGLDLogan62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.